Let's move on to some questions. Let's start with this one.
Cyclosporine acts through the following mechanisms.
A, reduction of calmodulin.
B, increasing the activity of calcineurin.
C, inhibiting the dephosphorylation of NFAT,
with a reduction in interleukin 2.
D, increasing NFAT activity.
Or E, increasing cytostatic activity?
Which one is it?
Good, C. Inhibiting the dephosphorylation of NFAT,
with a reduction in interleukin 2.
So cyclosporine binds to cyclophilin to inhibit calcineurin
from activity, which is to dephosphorylate nuclear factor
of activated T-cells or NF-AT. Normally, calcineurin would
cause increased transcription of your interleukin 2 and the cytokines.
Cyclosporine, therefore, reduces levels of interleukin 2 and
some cytokines and T-cell activity.
Calmodulin is not affected by cyclosporine A. It has nothing
to do with cyclosporine A. So A is incorrect.
Cyclosporine does not affect the activity of interleukin 2.
It reduces transcription of interleukin 2.
So B is incorrect and C is correct.
D is incorrect because it's a direct contradiction of C.
Cyclosporine decreases NFAT activity.
And finally, cyclosporine does not affect cytotoxic or
cytostatic activity. Cytostatic activity, there is no such thing,
it's a misnomer. So, remember that we are talking about
cytotoxic activity. This was actually a question
in one of the exams and it ended up getting thrown out
because of the word cytostatic.
And they felt that they were trying to trick students.
So the good news for you is,
is that remember that no one is trying to trick you, but
it's a very good question because you are going to be asked
questions like this with cyclosporine, but without the tricks.
Let's try another question. Your 55 year old male patient
has refractory inflammatory bowel disease.
The gastroenterologist has started the patient on oral
steroids and cyclosporine. You saw him one month later.
Which of the following statements are true?
A, the most feared short term adverse event is renal failure,
as the metabolites are nephrotoxic.
B, feminizing features such as gynecomastia and loss of
hair are common.
C, hypertension is rare, affecting less than 10% of the
patient population on cyclosporine.
And D, the relative safety of cyclosporine is well known,
with rare drug-drug interactions.
A is correct. The most feared short term adverse event is
renal failure, as the metabolites tend to be nephrotoxic.
B is incorrect. Hirsutism and androgenic side effects are
common. C is incorrect. Hypertension is common in cyclosporine
use, with up to 50% of patients on cyclosporine A
experiencing blood pressure over 150 systolic.
D is incorrect. There are 2000 to 3000 drugs that interact
with cyclosporine, with very high rates of drug interactions.
It's advised to frequently check your cyclosporine levels
each time a drug is added. An unknown number of herbal products
will also interact with cyclosporine, so I recommend stop
all herbal products and naturopathic products while on cyclosporine.
So this is a question I'd like to call, Luke: Imur-auntie! Luke
is an 18 year old boy from Tatooine who wants to run off and join the academy.
Unfortunately, he suffers from Crohn's disease with explosive
diarrhoea and fails the physical.
He is allergic to 5-ASA and wishes to try something stronger.
The following statements are true except:
Azathioprine or Imuran is a prodrug of 6-mercaptopurine.
B, azathioprine or Imuran prevents the production
of purines in DNA.
C, azathioprine or Imuran may be used in children
at lower doses.
And D, azathioprine or Imuran has no beneficial effects in
patients with fistulizing complications of Crohn's disease.
Which of the following statements are false? So remember
the question is asking, the following statements are true except.
Right, azathioprine has no beneficial effects in patients
with fistulizing complications of Crohn's disease.
That is incorrect.
So azathioprine is actually a very effective medication in
patients who have fistulizing disease.
The other statements are true and pretty much self-explanatory.
And for your own information Luke was started on Imuran,
and his health improved, but he never did attend the Academy.
He ended up rebelling and caused his father great irritation.
Let's move on to another question. A 32 year old women
presents with a history of intermittent diarrhoea
and right lower quadrant pain. She was seen by a nurse
practitioner two years ago, who had started her
on prednisone 40mg/day and Tylenol. She is now hypertensive,
she has a typical "moon face" and has developed some osteoporosis.
You diagnose Crohn's disease of the ileocecal region.
What would be an appropriate strategy?
Would you A, stop the prednisone immediately, and start a
delayed release 5-ASA product and continue the Tylenol?
Would you B, stop the prednisone and Tylenol immediately,
and start a delayed release 5-ASA product?
Would you C, taper off the prednisone, and start
a delayed release 5-ASA product?
Or D, would you taper off the prednisone, start an
Azo-5-ASA product in an enema formulation?
Good, you chose C. So let's go over the choices. Targeting
the active lesions is an art that requires you to understand
the interplay between physiology, pathology, and chemistry.
An enema, no matter how effective, will not travel to the
ileocecal region. Azo-5-ASA products are often
used in colonic and ileocecal disease.
Now prednisone, is a clumsy tool in first line treatment of
this kind of disease. And it's often the strategy of
practitioners who are either desperate or incompetent.
Because she has been on prednisone for so long,
her adrenal axis is now suppressed, or possibly permanently
damaged. So we need to taper off the prednisone
gradually and very very carefully.
Tylenol is a reasonable pain medication, and hopefully will
no longer be needed. The correct answer is going to be C.
Well that's it. I know you're going to do
well on your exam. Show them what you know.